Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 264, NWS Amarillo, TX

September 6, 2016Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 6, 2016, 6:15 PM CDT for Dallam County, Hartley County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2016, 6:15 PM CDT (23:15 UTC)
Expired
Sep 6, 2016, 7:00 PM CDT
In force
45 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:16 PM CDTTSTM WND GST 693 Sw Dalhart, TX
Sep 6, 6:42 PM CDTTSTM WND GST 683 Sw Dalhart, TX
Sep 6, 6:49 PM CDTTSTM WND GST 683 Sw Dalhart, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS54 KAMA 062315
SVRAMA
TXC111-205-070000-
/O.NEW.KAMA.SV.W.0264.160906T2315Z-160907T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS...
  EASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 700 PM CDT

* AT 614 PM CDT...A LINE OF SEVERE THUNDERSTORMS WERE LOCATED
  NEAR DALHART...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...
  DALHART...WARE AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3643 10260 3650 10217 3603 10216 3592 10248
      3615 10275
TIME...MOT...LOC 2314Z 212DEG 25KT 3614 10247 

HAIL...<.75IN
WIND...60MPH
 
$$

CE
1 follow-up statement
794 
WWUS54 KAMA 062318
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT TUE SEP 6 2016

TXC111-205-070000-
/O.CON.KAMA.SV.W.0264.000000T0000Z-160907T0000Z/
HARTLEY TX-DALLAM TX-
618 PM CDT TUE SEP 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN HARTLEY AND EASTERN DALLAM COUNTIES...

AT 617 PM CDT...A LINE OF SEVERE THUNDERSTORMS WERE LOCATED
NEAR DALHART...MOVING NORTHEAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
DALHART...WARE AND CONLEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3643 10260 3650 10217 3603 10216 3592 10248
      3615 10275
TIME...MOT...LOC 2317Z 212DEG 25KT 3616 10245 

HAIL...<.75IN
WIND...70MPH
 
$$

CE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:27 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 6, 4:27 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
427 PM CDT TUE SEP 6 2016

.DISCUSSION...
A rather active pattern is expected for the Panhandles over the next
seven days. The first feature to impact the area is the influence of
Hurricane Newton. The conveyor belt of ample upper level moisture
from Newton will set up shop over the Panhandles thanks to a trough
over the Northern Rockies and a weakening ridge over the Coastal SE
US. We are already seeing this influence as storms have developed
across the eastern New Mexico Plains and along the Southern Rockies.
These storms will be moving into an environment supportive of further
development over the next few hours. Mixed layer CAPE show roughly
1500 to 2000 J/kg across the western Panhandles with roughly 20kt to
25kt of deep layer shear. PWATs are also forecast to be in excess of
the +2SD climatological PWAT for this time of year (1.6 inches).
While storm motions are anticipated to be 20 to 30 mph, the
potential for training storms exist so localized flooding to flash
flooding will be a distinct possibility. The best focus for storms
will be across the western Panhandles this evening and shifting to
the central Panhandles overnight.

By Wednesday, forecast PWATs increase further (1.8 inches) as the
remnants of Hurricane Newton moves into southern Arizona. A lobe of
vorticity from Newton will be oriented across the northwestern
corner of the combined Panhandles. This will help to focus rain
chances for the south and east of a Dalhart to Guymon line. Forecast
MLCAPE values are expected to range from 500 to 1500 J/kg with 20 to
30kt of deep layer shear. This continues to show the potential for
storms to become strong and capable of producing locally heavy rain.

By Thursday, the last influence of Newton will be felt as its
elongated vorticity lobe stretches across the northwestern one third
of the combined Panhandles. This will help to push the focus for
storms to the southeastern Texas Panhandle. As the day progresses we
will see rain push into western Oklahoma as the vorticity lobe dives
southeastward.

The next feature to impact the Panhandles is an early weekend cold
front. Forecast models differ on the timing of this front with the
most aggressive stalling the front across the Panhandles late
Thursday night into early Friday morning and the slowest model
pushing the front south of the area by 00z Saturday. Have gone with
a bias towards the slower passage as the majority of the solutions
target having the front south of the Panhandles between 06 and 12z
Saturday. The timing of the frontal passage will also have
significant impacts on the timing of our rain chances and
our high temperatures on Saturday. Have gone slightly cooler than
guidance for Saturday's high temperatures and kept our highest rain
chances confined to Friday night/Saturday morning. The Panhandles
recover quickly by Sunday as winds return to s southerly direction.

The final feature for the next seven days is another cold front
scheduled for early next week. Forecast models are also struggling
with the timing of this front with the most aggressive models
bringing the front through 00z Tuesday and the slowest bringing it
through by 12z Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  84  67  88  67 /  50  50  20  20  20
Beaver OK                  74  91  71  91  69 /  20  40  20  20  20
Boise City OK              67  88  66  87  62 /  40  20   5  20  10
Borger TX                  72  88  70  91  69 /  40  50  20  20  20
Boys Ranch TX              69  88  68  90  66 /  60  40  10  20  10
Canyon TX                  69  84  67  89  66 /  60  40  20  20  20
Clarendon TX               71  87  70  89  69 /  30  40  20  30  30
Dalhart TX                 67  86  65  89  63 /  40  30  10  20  10
Guymon OK                  71  89  69  91  66 /  20  30  10  20  10
Hereford TX                68  84  66  89  65 /  70  40  20  20  20
Lipscomb TX                74  89  72  91  70 /  20  40  20  30  30
Pampa TX                   70  85  69  90  68 /  30  50  20  20  20
Shamrock TX                74  88  72  91  70 /  20  40  20  30  30
Wellington TX              74  90  73  92  71 /  20  40  20  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/14
Hazardous weather outlook, Sep 6, 2:17 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT TUE SEP 6 2016

OKZ001>003-TXZ001>020-071000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
217 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS WESTERN AND
SOUTHWESTERN PARTS OF THE COMBINED PANHANDLES. THE PROBABILITY OF
SEVERE WEATHER IS LOW. HOWEVER...SOME STRONGER STORMS MAY PRODUCE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE PANHANDLES
WEDNESDAY THROUGH FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED STRONG STORMS COULD BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND A STRONG WIND GUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 6, 5:48 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT TUE SEP 6 2016

TXZ006-011-062315-
OLDHAM TX-HARTLEY TX-
548 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARTLEY AND NORTHWESTERN OLDHAM
COUNTIES UNTIL 615 PM CDT...

AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NARA VISA...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART AND ROMERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3593 10304 3606 10265 3605 10249 3568 10234
      3546 10303
TIME...MOT...LOC 2248Z 215DEG 20KT 3563 10305

CE
Special weather statement, Sep 6, 6:08 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE SEP 6 2016

TXZ001-006-062345-
DALLAM TX-HARTLEY TX-
608 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY AND EASTERN
DALLAM COUNTIES UNTIL 645 PM CDT...

AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DALHART...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART...HARTLEY...CONLEN AND WARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3643 10258 3642 10216 3587 10216 3562 10253
      3598 10291
TIME...MOT...LOC 2308Z 236DEG 16KT 3604 10249

CE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:48 PM CDTSpecial Weather StatementAMAHartley27 min
Sep 6, 6:08 PM CDTSpecial Weather StatementAMADallam, Hartley37 min
Sep 6, 6:57 PM CDTAreal Flood AdvisoryAMADallam, Hartley2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.